Iowa, 2013

Flash Flood and Hail in Iowa, June 21, 2013

June 21, 2013 · NWS DMX · 6 events in 3 counties and zones

A very unstable airmass was in place over Iowa during the predawn hours of the 21st. The elevated CAPE was in the 2000 to 3000 J/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$40,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass was in place over Iowa during the predawn hours of the 21st. The elevated CAPE was in the 2000 to 3000 J/kg range. Downdraft CAPE was quite high at 1400 J/kg. There was 500 to 600 J/kg of CAPE available in the -10 to -30 C layer of the atmosphere. Moisture was transported into the area with a 30 kt jet and precipitable water values increased to about 1.75 inches. The freezing level was quite high at 14,000 feet. The LCL was only 750 meters, however the convection was not strong enough to punch through the cool pool. A large MCS developed to the north of Iowa overnight. The system was able to maintain strength into the morning hours. The atmosphere was fairly strongly sheared with 40 to 50 kts available. Thunderstorms propagated south on the outflow boundary from the MCS to the north. The storms produced very heavy rain and hail of up to two inches in diameter. Winds of 40 to 50 MPH were reported with many of the storms as well. The heavy rain resulted in flash flooding in Winnebago County. A portion of 389th street was washed out north of Forest City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 2:35 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 21, 2:35 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 AM CDT FRI JUN 21 2013

.SHORT TERM.../TODAY/...
ISSUED AT 331 AM CDT FRI JUN 21 2013

LARGE CONVECTIVE COMPLEX OVER MN BEGINNING TO TURN SOUTHEAST AND
BATTLING H700 CAP AT THIS TIME AS IT DOES.  CONTINUED CONCERNS EARLY
THIS MORNING AS TO HOW FAR SOUTH THIS WILL TURN BEFORE THE CAP
BECOMES TOO STRONG FOR ANY FURTHER SOUTH DRIFT. COLD POOL HAS
DEVELOPED WITH SFC WINDS AND OUTFLOW PROPAGATING BACK TO THE
SOUTHWEST. THIS SUGGESTS THAT IT MAY CLIP NORTHERN IOWA WITH STORMS
THIS MORNING BETWEEN 4 AND 8 AM...IF THE LINE IS ABLE TO CONTINUE
BREAKING THE CAP BACK TO THE SOUTHWEST...MAY SEE ADDITIONAL STORMS
INTO CENTRAL IOWA. CURRENT MESO MODELS ARE LACKING IN ANY AGREEMENT
BUT THE HRRR HAS BEEN MORE REALISTIC WITH FEATURES SO FAR AND IT
ONLY SCRAPES NORTHERN IOWA EARLY TODAY WITH THIS COMPLEX OF STORMS.
ONCE SYSTEM MOVES EAST WILL BE LEFT WITH ANOTHER VERY WARM AND HUMID
DAY. THIS WILL RESULT IN HIGHS IN THE UPPER 80S TO LOWER 90S THIS
AFTERNOON WITH SOUTH WINDS AND GENEROUS DEW POINTS IN THE 60S AND
LOWER 70S. MORE CONVECTION MAY DEVELOP THIS AFTERNOON NORTH OF
HIGHWAY 20 ALONG ANY LINGERING OUTFLOW BOUNDARY FROM THE OVERNIGHT
CONVECTIVE COMPLEX AND THIS IS MORE LIKELY AFT 19Z THROUGH THE
REMAINDER OF THE AFTERNOON. WILL BE MONITORING CONVECTIVE TRENDS
THROUGH THE MORNING HOURS.

.LONG TERM.../TONIGHT THROUGH THURSDAY/...
ISSUED AT 331 AM CDT FRI JUN 21 2013

EXTENDED FORECAST CONTINUES TO CENTER AROUND LARGE UPPER LEVEL LOW
ACROSS PAC NW...AND SURFACE LOW ACROSS NORTHERN PLAINS WITH WARM
FRONT IN SOUTHERN SD/MN. THIS WILL CONTINUE TO BE THE FOCUS FOR
AFTERNOON CONVECTION...AND MODELS AGAIN SUGGEST MCS DEVELOPMENT
OVERNIGHT. HOWEVER..AS UPPER LOW PUSHES EASTWARD...RIDGE PUSHES
NORTH OF IOWA...AND UPPER LEVEL FLOW IS EXPECTED TO TAKE ANY
OVERNIGHT MCS NORTH OF IOWA. THOUGH...CURRENTLY ONGOING MCS ACROSS
SOUTHERN MINNESOTA MAY PRODUCE AN OUTFLOW BOUNDARY INTO NORTHERN
IOWA...WHICH MAY ALLOW FOR TRACK OF MCS TO BE FURTHER SOUTH INTO
NORTHERN IOWA. THOUGH GIVEN STRENGTH OF UPPER LEVEL LOW...STILL
PREFER NORTHERN SOLUTION...AND HAVE KEPT POPS CONFINED TO
NORTHERN IOWA OVERNIGHT.

SATURDAY NIGHT LOOKS TO BE ACTIVE AS WELL...WITH FRONTAL BOUNDARY
PUSHING INTO NORTHWESTERN IOWA. THIS COULD BE FOCUS FOR AFTERNOON
THUNDERSTORM DEVELOPMENT...WITH AGAIN OVERNIGHT MCS...THOUGH WITH
INFLUENCE FROM UPPER LOW MODELS CONTINUE TO PULL CONVECTION
NORTHWEST OF IOWA...AND HAVE KEPT POPS AGAIN CONFINED TO THE
NORTH...AS WARM MID LEVEL TEMPS WILL HELP TO KEEP CAP ACROSS MOST
OF CENTRAL IOWA. SUNDAY FRONTAL BOUNDARY WILL PUSH INTO CENTRAL
IOWA...WITH ENOUGH FORCING TO LEAD TO PROLONGED PERIODS OF
PRECIPITATION THROUGH THE DAY AND OVERNIGHT...THOUGH WILL PUSH EAST
OF REGION BY MONDAY. SHORTWAVE PUSHING ACROSS NE/SD BORDER WILL
BRING ADDITIONAL SHOT OF PRECIPITATION FOR TUESDAY...LINGERING IN
THE EAST THROUGH WEDNESDAY.

TEMPERATURES WILL BE HOT THROUGH THE BEGINNING OF THE PERIOD AS
SOUTHERLY SURFACE FLOW AND WAA PERSISTS UNDER RIDGE. THIS WILL
ALLOW TEMPERATURES TO CLIMB INTO THE 90S ACROSS MUCH OF THE
CWA...THOUGH COULD GO HIGHER THAN GOING IF ABLE TO MIX WELL. HEAT
INDEX VALUES WILL BE NEAR 100 THROUGH THE WEEKEND IN THE
AFTERNOONS. THIS WILL BE THE FIRST EXPOSURE SUMMER LIKE
HEAT/HUMIDITY FOR MUCH OF THE REGION...AND MAY BE TAXING.
HOWEVER...OVERNIGHT TEMPERATURES EXPECTED TO COOL INTO THE 70S AND
WILL PROVIDE SOME RELIEF. IN ADDITION...BEHIND FRONTAL BOUNDARY
MONDAY TEMPERATURES WILL COOL SOMEWHAT...BUT WILL QUICKLY REBOUND
BACK INTO THE UPPER 80S AND LOW 80S FOR MOST OF THE REMAINDER OF
THE PERIOD.

&&

.AVIATION...21/06Z
ISSUED AT 1204 AM CDT FRI JUN 21 2013

PLENTY OF MID/HIGH CLOUDS OVER IA AT 06Z BUT CONDITIONS REMAIN
VFR...EVEN WITH SCT CONVECTION EAST OF DMX TAF SITES. CONFIDENCE
IN CONVECTIVE TRENDS HAS DIMINISHED CONSIDERABLY AS NEARLY ALL
MODELS HAVE OVERDONE PRECIP INTO IA THIS EVENING AND HI RES MODELS
DO NOT APPEAR TO BE HANDLING PROGRESSION OF MN PRECIP WELL. THUS
UNTIL TRENDS BECOME MORE CLEAR HAVE REMOVED ALL MENTION OF PRECIP.
YOU COULD MAKE AN ARGUMENT FOR SOME MENTION OVERNIGHT INTO FRI
AND HAVE CHOSEN DRY RATHER THAN PROLONGED LOW CONFIDENCE
INCLUSION. SOUNDINGS SUGGEST SOMEWHAT BRISK SLY WINDS DURING PEAK
HEATING...MUCH LIKE WHAT OCCURRED THU.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...AWB
AVIATION...SMALL
Hazardous weather outlook, Jun 21, 4:18 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
518 AM CDT FRI JUN 21 2013

IAZ070>073-081>085-092>097-221100-
CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
518 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY
THROUGH WEDNESDAY. THUNDERSTORMS MAY BE SEVERE ON SUNDAY...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. IT IS TOO EARLY TO
DETERMINE THE THREAT FOR SEVERE WEATHER FOR THE REMAINDER OF THE
PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES SUNDAY AND EARLY NEXT
WEEK.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-074-075-086-
221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MARION-MAHASKA-WAPELLO-
518 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
MORNING...ESPECIALLY NORTH OF HIGHWAY 20. THUNDERSTORMS MAY BE
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT...SPREADING FROM
WEST TO EAST. THERE IS A CHANCE FOR SEVERE WEATHER...WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. THE GREATEST THREAT FOR
SEVERE WEATHER WILL BE ALONG AND NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES FROM SATURDAY THROUGH
WEDNESDAY...MAINLY AT NIGHT. THUNDERSTORMS MAY BE SEVERE SATURDAY
AND SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER FOR THE
REMAINDER OF THE PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN
TONIGHT...AND AT TIMES THROUGH THE WEEKEND AND EARLY NEXT WEEK.

AWB

In the hours before

Special weather statement, Jun 21, 2:49 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
349 AM CDT FRI JUN 21 2013

IAZ006-007-016-017-025>027-211100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-
INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER...
MASON CITY...CLARION...HAMPTON...ALLISON
349 AM CDT FRI JUN 21 2013

...ISOLATED STRONG THUNDERSTORMS POSSIBLE EARLY THIS MORNING...

STRONG THUNDERSTORMS ARE DEVELOPING ACROSS THE REGION THIS MORNING
AND WILL AFFECT THE REGION FOR THE NEXT SEVERAL HOURS. SOME GUSTY WINDS
TO 35 TO 40 MPH AND PEA TO PENNY SIZED HAIL MAY OCCUR WITH A FEW
OF THESE STORMS EARLY TODAY.

A LARGE AREA OF THUNDERSTORMS OVER SOUTH CENTRAL MINNESOTA
CONTINUES TO MOVE SOUTHEAST EARLY TODAY. THIS AREA OF STRONG
THUNDERSTORMS MAY AFFECT PORTIONS OF NORTHERN IOWA AFTER 5 AM CDT
EARLY THIS MORNING.

REV
Special weather statement, Jun 21, 3:43 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CDT FRI JUN 21 2013

IAZ004>007-016-017-211145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...GARNER...MASON CITY
443 AM CDT FRI JUN 21 2013

...THUNDERSTORMS AND GUSTY WINDS EXPECTED EARLY THIS MORNING...

AN AREA OF FAST MOVING THUNDERSTORMS OVER SOUTHERN MINNESOTA EARLY
TODAY IS MOVING SOUTHEAST INTO NORTHERN IOWA. THIS AREA OF
THUNDERSTORMS MAY PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH EARLY
THIS MORNING BETWEEN 5 AM CDT AND 7 AM CDT AS THE LINE OF STORMS
MOVES TO THE SOUTHEAST AT 45 MPH.

THE LINE OF THUNDERSTORMS WILL ALSO PRODUCE BRIEF HEAVY RAINFALL
AS WELL AS THE POSSIBILITY OF SMALL HAIL. BE PREPARED FOR THE
WINDS WITH THESE STORMS THIS MORNING.

REV

The radar

The Sioux Falls radar (KFSD), 184 km away, was scanning. The volume nearest the first event began at 11:05 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Emmet

When
June 21, 5:07 AM CST
Where
Emmet County, 1.51 mi E of Ringsted
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.300, -94.490

Hail, Winnebago

When
June 21, 5:15 AM CST
Where
Winnebago County, 4.98 mi WSW of Neils
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.300, -93.810

Hail, Emmet

When
June 21, 5:15 AM CST
Where
Emmet County, 2.98 mi ENE of Ringsted
Measured
2 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
43.312, -94.463

Location was 3 east and 1 north of Ringsted.

Hail, Emmet

When
June 21, 5:30 AM CST
Where
Emmet County, 1.22 mi SE of Armstrong
Measured
1 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.390, -94.480

Hail, Palo Alto

When
June 21, 6:16 AM CST
Where
Palo Alto County, 1.22 mi NE of Graettinger
Measured
1 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
43.240, -94.750

A truck driver called Emergency Management with the hail report.

Flash Flood, Winnebago

When
June 21, 6:57 AM CST to 12:00 PM CST
Where
Winnebago County, 2.44 mi SE of Neils to 2.14 mi S of Leland
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.310, -93.680

Flash flooding was reported with a portion of 380th St. washed out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447568, 447569, 447571, 447570, 447572, 447567.